Hail, Hillsborough
- When
- July 7, 3:38 PM EST
- Where
- Hillsborough County, 0.86 mi NW of Pelham
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.740, -71.330
Half dollar size hail shredded leaves and covered lawns.
A cold front moving across New England sparked isolated thunderstorms across southeastern New Hampshire, one of which produced wind damage and large hail in Pelham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front moving across New England sparked isolated thunderstorms across southeastern New Hampshire, one of which produced wind damage and large hail in Pelham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 7, 3:15 PM EST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 415 PM EDT Wed Jul 7 2021 .SYNOPSIS... A stalled front over the area will bring a chance for some strong thunderstorms across southern areas this afternoon. Low pressure will form along this front Thursday bringing potentially heavy rain Thursday night into Friday morning with a focus on the mountains. Tropical Storm Elsa will be in the vicinity of Cape Cod Friday, accelerating towards Nova Scotia Friday night potentially bringing another round of heavy rainfall. Drying trend is expected over the weekend as weak high pressure builds over the Northeast. Ridging is expected to continue to build into midweek next week. && .NEAR TERM /THROUGH TONIGHT/... A frontal boundary is currently draped near the NH/MA border with lowering dewpoints and ample cloud cover to the north of the boundary covering much of the forecast area. This boundary is providing a focus for thunderstorms that are currently developing near Albany, New York and similar to yesterday strong to severe storms are expected to develop through this evening primarily south of the NH/MA border into southern New England. Latest RAP analysis does bring 500 to 1000 J/kg of MLCAPE into extreme southern New Hampshire along with about 35 knots of effective shear. Given the latest radar and satellite trends the window for strong to severe storms is closing across southern New Hampshire but cannot rule out a couple strong storms here through sunset this evening. Further north instability drops off quickly limiting the chances for thunder north of a line from KEEN to KPSM with isolated scattered showers over the southern third of the area through this evening. Convection will wane after sunset with the stalled frontal boundary sinking south over southern New England tonight. Cooler and drier air will work into the area overnight from the north allowing for lows to drop into the ow 50s north to low 60s south. Renewed chances for rain will increase across south New Hampshire during the pre-dawn hours as an mid level trough approaches from the west acting upon the frontal boundary. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Frontal boundary will be stalled across southern New England Thursday morning with waves of low pressure tracking along the boundary. Aloft, a trough at 500 mb will be moving through the Great Lakes with attendant surface low tracking through the St Lawrence Valley through Thursday night. This low will lift the stalled boundary northward as a warm front while drawing in deep tropical moisture from Elsa with PWATs approaching 1.75 to 2 inches by Thursday evening. Expect Thursday to start off relatively cool and cloudy with chances for rain to increase from west to east into Thursday afternoon. Highs will generally be in the 60s with some low 70s across southern New Hampshire. As mentioned in previous discussions the ingredients remain for a predecessor moderate to heavy rain event Thursday afternoon into Friday morning. Now that we are deeper into the window of mesoscale models there is an emerging consensus that the heaviest rain will be focused our west and north across the Adirondacks into southeast Quebec as the 500 mb trough tries to go negative tilt. Current QPF forecast for Thursday through Thursday night, before the arrival of Elsa, ranges for around a half inch near the coast to 1.5 inches in the mountains. However, there is still some room for this axis of heaviest rain to shift and for more details regarding dynamics, rainfall rates, and hydrologic concerns please see the Hydrology section below. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... All eyes shift towards the tropical storm Elsa as we head into the early portions of the extended forecast. 12Z operational and ensemble solutions suggest a continued westward shift in the track of Elsa as it move up the southern New England coastline Friday morning with the 12Z Euro remaining at the western portion of the track envelop. Bands of heavy showers will enter the region during the day. High precipitable water values as well as a strong and dynamic jet aloft may lead to very high rainfall rates Friday and Friday evening as the system tracks along or near the coast of New Hampshire and Maine. Precipitable water values are expected to exceed 2 inches over southern areas for a period on Friday. This early season tropical system may allow for flash flooding to occur over portions of the region. The highest threat locations will be dependent on the exact track of the system. Heavy showers will continue into the early evening hours as the system exits into eastern Maine and the Canadian Maritimes. Plenty of low level moisture in its wake may allow for patchy fog to develop. Gusty winds will accompany the system. The Euro ensemble mean continues to show the highest wind gusts along the Midcoast region of Maine. Winds may gust over 35 mph in this region, however this is highly dependent on the storm track. A lingering trough to our west may allow for a few scattered showers for the remainder of the night, however rainfall intensity should be diminishing during the period. Relatively dry conditions will enter the region over the weekend as a weak ridge of high pressure builds in from Canada. Thereafter, a slow moving trough will approach the region during the early to midweek period, allowing for scattered showers to start out the week. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Short Term...Isolated thunderstorms possible across southern New Hampshire through this evening with low probability of impacts to KMHT and KPSM. Mainly VFR tonight with relatively high cigs, although cigs may lower to MVFR at KLEB and KHIE in the pre-dawn hours as rain develops from west to east. VFR with transitions to MVFR and then to IFR/LIFR through the day Wednesday as rain continues to spread west to east with IFR/LIFR likely persisting into Friday morning. Long Term...LIFR conditions in low clouds and heavy rainfall on Friday as Elsa crosses the region. There could be a few rumbles of thunder. Gusty winds are possible, mainly along the Midcoast region such as KRKD. Fog will develop during the evening hours. Conditions will improve by Saturday morning to VFR. A few showers are possible at times on Saturday, but otherwise primarily VFR conditions are expected Saturday through early next week. && .MARINE... Short Term...Winds and seas will remain below SCA thresholds through Thursday night. Easterly winds will increase Thursday, but will generally stay at or below 20 kts Thursday afternoon as low pressure tracks through the St Lawrence Valley and Elsa approaches form the south. Long Term...Tropical Storm Elsa is expected to pass through the Gulf of Maine Friday afternoon and evening, possibly bringing strong gusty winds to the waters Friday afternoon and evening. Seas will build as the storm approaches. Both the height of the seas and strength of the winds will depend on the exact track of the storm, which remains uncertain at this time. A broad trough will cross the waters on Saturday, with ridging building in on Sunday through early next week. && .HYDROLOGY...The potential for localized flash flooding is possible late Thursday into Friday, especially on Friday as moisture from TC Elsa advects into the region. The river flood threat is low as ongoing drought conditions have lowered streamflows and area watersheds have large storage capacity. All large scale models show mid/upper level trough deepening to our west and our mid level flow shifting from zonal to SW on Thursday. Showers will increase in coverage as the deeper moisture arrives over the region. Heating could support higher rainfall rates > 3"/hour in any scattered thunderstorms as PWATs climb to 1.75". By Thursday night the anticyclone curved 250 mb jet of 80-100 kt will be located across southern Canada, placing the right rear front quadrant over VT/NH and NW ME. Meanwhile the developing nose of the 850 mb jet around 40 kt will move into NH by early Friday morning. The upper and mid level flows become more southerly Thursday night with PWATs approaching 2.0" (>90th percentile for early July, almost 2 SDs above normal). In our favor is the decreasing thunderstorm cover overnight, however any thunderstorms (even in modest instability) could easily support torrential high rainfall rates (>5'/hr instantaneous rates). Best rain chances during Thursday night into Friday morning will be associated with the coverage on heavy rain on the Midcoast. Other models keep Elsa further offshore pulling portions of the forecast area under subsidence. This would limit rainfall amounts for much of southern and eastern Maine. Event total rainfall will be dependent on convection development on Thursday/Thursday night, and then the ultimate track of Elsa for Friday. Will favor highs amounts in NH/NW ME on Thursday/Thursday night given better dynamics with the upper level jet, and for Friday having the highest QPF along the coast. Will follow HPC and WPC guidance at this stage favoring their Elsa track. Any slight shift in Elsa's track could increase or decrease rainfall totals. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Schroeter SHORT TERM...Schroeter LONG TERM...Cannon
Hazardous Weather Outlook National Weather Service Gray ME 322 PM EDT Wed Jul 7 2021 NHZ011>013-015-081930- Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 322 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. A few strong thunderstorms are possible through this evening, with the main concern being gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to locally heavy rainfall is possible Thursday into Friday as tropical moisture interacts with a stalled front. Tropical Storm Elsa is expected to pass along or just off the New Hampshire and Maine coastlines late Friday, potentially bringing another round of moderate to heavy rain Friday afternoon and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>010-081930- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford- 322 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to locally heavy rainfall is possible Thursday into Friday as tropical moisture interacts with a stalled front. Tropical Storm Elsa is expected to pass across the New Hampshire and Maine coastlines late Friday, potentially bringing another round of moderate to heavy rain Friday afternoon and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-081930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 322 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Tropical Storm Elsa will approach the Gulf of Maine on Friday. Southerly winds are expected to increase on Friday, particularly off the Midcoast region of Maine. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-081930- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 322 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to locally heavy rainfall is possible Thursday into Friday as tropical moisture interacts with a stalled front. Tropical Storm Elsa is expected to pass near the New Hampshire and Maine coastlines late Friday, potentially bringing another round of moderate to heavy rain Friday afternoon and Friday night. Large breaking waves are also possible from Friday afternoon through Saturday morning due to the system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
421 PM EDT Wed Jul 7 2021
NHZ012-013-072045-
Interior Rockingham-Eastern Hillsborough-
421 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM AND
SOUTHEASTERN HILLSBOROUGH COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Hudson, or near
Derry, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Nashua, Salem, Litchfield, Hudson, Pelham, Londonderry, Atkinson and
Windham.
This includes Interstate 93 between mile markers 1 and 8.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4277 7148 4285 7142 4282 7115 4279 7119
4274 7118 4274 7119 4275 7122 4274 7125
4270 7129 4270 7132
TIME...MOT...LOC 2020Z 286DEG 33KT 4280 7136
ClairThe Boston radar (KBOX), 89 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail shredded leaves and covered lawns.
Quarter size hail reported.
Severe thunderstorm wind gusts downed trees on highway 38 in Pelham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976466, 976467, 976468.